Advertisment Nexovas Cilnidipine
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1156

Official publication of the Indian Society of Nephrology
 
CASE REPORT
Ahead of Print

Metformin-associated encephalopathy in hemodialysis


 Department of Nephrology, Rajagiri Hospital, Kochi, Kerala, India

Correspondence Address:
SP Simon,
Department of Nephrology, Rajagiri Hospital, Aluva, Kochi, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ijn.IJN_257_17

Metformin-associated encephalopathy in maintenance hemodialysis is very rare in literature, till now only three to four cases are published. We report a patient on maintenance hemodialysis from standalone unit presented to us with abnormal neurological signs and symptoms. His medication chart included metformin, which he was taking for quite a long time. Computed tomography brain showed hypointensity in bilateral basal ganglia. Magnetic resonance imaging (MRI) brain showed hyperintensity in T2/fluid-attenuated inversion recovery sequences suggestive of Lentiform fork sign. We stopped metformin, and he was continued on regular hemodialysis. He showed dramatic improvement in neurological manifestations. Two months later, we repeated MRI brain, which showed resolution of basal ganglia changes. We should suspect the possibility of this when a diabetic end-stage renal disease presents with unknown etiology of encephalopathy.


Print this article
Search
 Back
 
  Search Pubmed for
 
    -  Simon S P
    -  Thomas J
 Citation Manager
 Article Access Statistics
 Reader Comments
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed33    
    PDF Downloaded3    

Recommend this journal

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07